Unusual Cause for Recurrent Syncope in a Patient Late After Radiation Therapy
A 71-year-old white male patient presented for workup of recurrent syncope. Ten years earlier, he had a diffuse large B-cell lymphoma of the stomach and successfully underwent both chemotherapy and radiation therapy (total dose, 40 Gy).
Transthoracic echocardiography for the workup of syncope revealed a large left ventricular mass attached to the apex, almost completely filling the cavity of the left ventricle. The anterior mitral leaflet touched the left ventricular mass during every diastole, indicating possible hemodynamic effects (Figure 1; fully animated version in Movies I–III in the online-only Data Supplement). A contrast-enhanced computed tomography scan of the brain demonstrated a circumscribed infarction in the anterior part of the area supplied by the middle cerebral artery, suggestive of thromboembolism of a cardiac origin (Figure 2).
For further noninvasive characterization of left ventricular mass (eg, thrombus versus tumor), the patient underwent cardiovascular magnetic …